Missouri, 2004

Flash Flood in Missouri, November 1, 2004

November 1, 2004 · NWS SGF · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Nov 1, 3:45 AM CST, 3 hours 3 minutes earlier.

Area forecast discussion, Nov 1, 3:45 AM CST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
345 AM CST MON NOV 1 2004

...MAJOR FLOOD EVENT UNFOLDING ACROSS THE MISSOURI OZARKS...

DISCUSSION...
SERIOUS CONCERNS REVOLVE AROUND FLOODING OVER THE NEXT 24 HOURS.
WATER VAPOR IMAGERY INDICATES THE PRIMARY UPPER LEVEL COLD CORE
BEGINNING TO WRAP UP OVER NORTHERN NEW MEXICO.  THE PROBLEM IS THAT
THE SYSTEM HAS DUG FURTHER SOUTH THAN EXPECTED...RESULTING IN A
SLOWER FRONTAL AND UPPER LOW PASSAGE THAN INITIALLY THOUGHT.  IN
RESPONSE...THE GULF OF MEXICO MOISTURE TAP WILL REMAIN IN TACT OVER
THE OZARKS FOR SEVERAL MORE HOURS...ALLOWING FOR A PROLONGED PERIOD
OF HEAVY RAIN...ENHANCING THE FLOOD POTENTIAL.  THE RAINFALL HAS
PROVED TO BE VERY EFFICIENT IN NATURE AS RADAR ESTIMATES FROM THE
KSGF 88-D ARE UNDERESTIMATING HOURLY AND STORM TOTALS.

A CARPET BOMB FLASH FLOOD WARNING HAS BEEN ISSUED FOR SEVERAL COUNTIES
FROM SOUTHWEST MISSOURI UP INTO THE LAKE OF THE OZARKS REGION.  STAY
TUNED FOR FUTURE WARNINGS AND STATEMENTS CONCERNING THIS LIFE
THREATENING WEATHER EVENT.

BOTH THE GFS AND THE ETA SHIFTS THE BELT OF HEAVY RAIN EAST WITH
TIME TODAY...LINGERING THIS LINE OVER SOUTH CENTRAL MISSOURI A FEW
HOURS INTO TONIGHTS PERIOD.  GIVEN THE POSITIONING OF THE UPPER LOW
AND LONG WAVE TROUGH...THIS BAND OF HEAVY PRECIPITATION MAY PROGRESS
MUCH SLOWER THAN THE MODELS INDICATE.  IN ANY CASE...PRECIPITATION
CHANCES REMAIN HIGH AND THIS WILL BE REFLECTED IN THE GRIDS AND
ZONES.

UNTIL THE PASSAGE OF THE MAIN SYSTEM GETS THROUGH...PRECIPITATION
CHANCES ARE GOING TO EXIST.  AS OF NOW...THE GFS HAS THE UPPER LOW
SWINGING THROUGH DURING THE DAY ON WEDNESDAY.  THEREFORE HAD TO
INTRODUCE LIKELY POPS IN THIS PERIOD.  AS A MATTER OF FACT...THE GFS
DOESNT GIVE THE AMOUNT OF QPF JUSTICE.  THE MODEL IS WAY UNDERDONE
SO LOOK FOR ANOTHER ROUND OF HEAVY RAIN ON WEDNESDAY.  WOULDNT BE
SURPRISED TO SEE THE UPPER LOW SWING THROUGH EVEN SLOWER THAN THE
CURRENT SOLUTION...SO POPS MAY NEED TO BE INTRODUCED INTO WEDNESDAY
NIGHTS PERIOD AS WELL.

HEADING INTO THE LONG TERM...MEDIUM RANGE MODELS STILL INDICATE A
PERIOD WITH ZONAL FLOW ACROSS THE LOWER 48.  MUCH COOLER
TEMPERATURES WILL EXIST WITH HIGHS ONLY IN THE 50S...AND LOWS IN THE
30S AND 40S.  AS OF RIGHT NOW...I CANT PINPOINT ANY PERIODS WHERE
PRECIPITATION CHANCES EXIST.  HOWEVER...GIVEN THE SERIES OF
SHORTWAVES THAT WILL MIGRATE THROUGH THE FLOW...PRECIPITATION
CHANCES WILL LIKELY BE INTRODUCED WITH TIME IN A FEW OF THESE
PERIODS.

&&

.AVIATION...
SHOWERS AND THUNDERSTORMS WILL BE THE PRIMARY AVIATION HAZARD ACROSS
EXTREME SOUTHEAST KANSAS AND THE MISSOURI OZARKS TODAY.  LOOK FOR
THIS BAND OF HEAVIER PRECIPITATION TO REMAIN OVER THE REGION THROUGH
MUCH OF TODAY.  THIS WILL ULTIMATELY LOWER CEILINGS TO IFR
CONDITIONS WITH THE HEAVIER PRECIPITATION...WITH VARIABLE
VISIBILITIES.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WARNINGS IN EFFECT THROUGH 900AM FOR SEVERAL
COUNTIES OVER SOUTHWEST AND CENTRAL MISSOURI.

KS...NONE.

CRAMER
Hazardous weather outlook, Nov 1, 5:24 AM CST, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
524 AM CST MON NOV 1 2004

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-011900-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
524 AM CST MON NOV 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  MAJOR FLOODING.

  AREAS AFFECTED AND TIMING:

  MAJOR FLOODING IS EXPECTED OVER AREAS OF SOUTHWEST AND CENTRAL
  MISSOURI THROUGH TODAY.

  DISCUSSION:

  UNUSUAL AMOUNTS OF MOISTURE CONTINUES TO SURGE INTO EXTREME
  SOUTHEAST KANSAS AND THE MISSOURI OZARKS THIS MORNING.  A WARM
  FRONT IS SITUATED OVER THE AREA...ALLOWING FOR STRONG FORCING TO
  INTERACT WITH THIS MOISTURE...CREATING A LARGE BAND OF HEAVY
  SHOWERS AND THUNDERSTORMS.  HEAVY SHOWERS AND ISOLATED
  THUNDERSTORMS WILL CONTINUE THROUGH MUCH OF TODAY...CREATING
  THE POTENTIAL FOR A MAJOR FLOOD EVENT OVER THE OZARKS.

  FLASH FLOODING OF WELL TRAVELED HIGHWAYS...URBAN STREETS...AND
  SMALL STREAMS AND RIVERS WILL OCCUR TODAY.  A VERY DANGEROUS
  SITUATION IS UNFOLDING OVER THE REGION AND MORNING COMMUTERS
  SHOULD BE ESPECIALLY CAUTIOUS WHILE TRAVELING TO DESTINATIONS
  TODAY.  WATER RESCUES HAVE ALREADY OCCURRED THIS MORNING.
  FLASH FLOODING IS THE NUMBER ONE WEATHER RELATED KILLER IN THE
  OZARKS.  DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS
  THE ROAD.  THE WATER MAY BE TOO DEEP TO CROSS SAFELY.

  AGAIN...THIS IS A LIFE THREATENING WEATHER EVENT THAT SHOULD BE
  TAKEN VERY SERIOUSLY.  LAW ENFORCEMENT...EMERGENCY MANAGERS...AND
  LOCAL GOVERNMENT OFFICIALS SHOULD TAKE ACTION IN PREPARING FOR
  MAJOR FLOODING.

  ADDITIONAL INFORMATION: FLASH FLOOD WARNINGS ARE IN EFFECT FOR
  SEVERAL COUNTIES ACROSS SOUTHWEST AND CENTRAL MISSOURI.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

  FLOODING WILL AGAIN BE POSSIBLE TUESDAY INTO WEDNESDAY AS A
  VIGOROUS UPPER LEVEL DISTURBANCE APPROACHES THE REGION.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

CRAMER

In the hours before

Local storm report, Nov 1, 5:00 AM CST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0500 AM CST MON NOV 01 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0426 AM     FLASH FLOOD      3 N EBENEZER            37.37N 93.32W
11/01/2004                   GREENE             MO   LAW ENFORCEMENT

            ROAD FLOODED 1 MILE EAST OF THE INTERSECTION OF HWY 13
            AND CC HWY. PERSON OR PERSONS TRAPPED IN AN AUTOMOBILE.
            REPORTED BY LAW ENFORCEMENT.
Local storm report, Nov 1, 5:02 AM CST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0502 AM CST MON NOV 01 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0450 AM     FLASH FLOOD      BUFFALO                 37.65N 93.10W
11/01/2004                   DALLAS             MO   LAW ENFORCEMENT

            HIGHWAY 65 FLOODED. REPORTED BY LAW ENFORCEMENT.
Local storm report, Nov 1, 5:28 AM CST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0528 AM CST MON NOV 01 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0501 AM     FLASH FLOOD      6 W EDWARDS             38.13N 93.28W
11/01/2004                   BENTON             MO   PUBLIC

            VOLUNTEER OBSERVER REPORTED 3.80 INCHES OF RAIN SINCE
            YESTERDAY. NUMEROUS ROADS CLOSED.
Local storm report, Nov 1, 5:58 AM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0558 AM CST MON NOV 01 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0550 AM     FLASH FLOOD      1 E PIERCE CITY         36.95N 93.98W
11/01/2004                   LAWRENCE           MO   LAW ENFORCEMENT

            3 FEET OF WATER OVER THE ROAD ON FARM RD 1050. REPORTED
            BY LAW ENFORCEMENT.
Local storm report, Nov 1, 6:19 AM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0619 AM CST MON NOV 01 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0208 AM     FLASH FLOOD      PINEVILLE               36.60N 94.38W
11/01/2004                   MCDONALD           MO   LAW ENFORCEMENT

            LOW WATER CROSSING AND STREETS FLOODED IN THE PINEVILLE
            AREA. REPORTED BY LAW ENFORCEMENT.

0300 AM     FLASH FLOOD      (UMN)MONETT             36.88N 93.90W
11/01/2004                   BARRY              MO   LAW ENFORCEMENT

            FLOODING OF STREETS AND LOW WATER CROSSINGS IN AND
            AROUND MONETT. REPORTED BY LAW ENFORCEMENT.

0330 AM     FLOOD            NEOSHO                  36.87N 94.37W
11/01/2004                   NEWTON             MO   LAW ENFORCEMENT

            ONGOING STREET FLOODING IN NEOSHO. REPORTED BY LAW
            ENFORCEMENT.

0330 AM     FLASH FLOOD      15 N WARSAW             38.46N 93.38W
11/01/2004                   BENTON             MO   LAW ENFORCEMENT

            FLOODING ON HIGHWAY 65 NEAR THE INTERSECTION OF HWY 52.
            REPORTED BY LAW ENFORCEMENT.

0330 AM     FLASH FLOOD      WARSAW                  38.25N 93.38W
11/01/2004                   BENTON             MO   LAW ENFORCEMENT

            FLOODING REPORTED ON ROADS AND HIGHWAYS. FLOODING OVER
            HIGHWAY 65 1.5 MILES NORTH OF WARSAW. REPORTED BY LAW
            ENFORCEMENT.

0413 AM     FLASH FLOOD      BUFFALO                 37.65N 93.10W
11/01/2004                   DALLAS             MO   LAW ENFORCEMENT

            SERIOUS STREET FLOODING IN BUFFALO. REPORTED BY LAW
            ENFORCEMENT.

0420 AM     FLASH FLOOD      WILLARD                 37.30N 93.43W
11/01/2004                   GREENE             MO   LAW ENFORCEMENT

            STREET FLOODING. NEW MELLVILLE ROAD (FARM RD 84).
            REPORTED BY LAW ENFORCEMENT.

0426 AM     FLASH FLOOD      3 N EBENEZER            37.37N 93.32W
11/01/2004                   GREENE             MO   LAW ENFORCEMENT

            ROAD FLOODED 1 MILE EAST OF THE INTERSECTION OF HWY 13
            AND CC HWY. PERSON OR PERSONS TRAPPED IN AN AUTOMOBILE.
            REPORTED BY LAW ENFORCEMENT.

0450 AM     FLASH FLOOD      BUFFALO                 37.65N 93.10W
11/01/2004                   DALLAS             MO   LAW ENFORCEMENT

            HIGHWAY 65 FLOODED. REPORTED BY LAW ENFORCEMENT.

0501 AM     FLASH FLOOD      6 W EDWARDS             38.13N 93.28W
11/01/2004                   BENTON             MO   PUBLIC

            VOLUNTEER OBSERVER REPORTED 3.80 INCHES OF RAIN SINCE
            YESTERDAY. REPORTED BY PUBLIC. NUMEROUS ROADS CLOSED.

0550 AM     FLASH FLOOD      1 E PIERCE CITY         36.95N 93.98W
11/01/2004                   LAWRENCE           MO   LAW ENFORCEMENT

            3 FEET OF WATER OVER THE ROAD ON FARM RD 1050. REPORTED
            BY LAW ENFORCEMENT.
Local storm report, Nov 1, 6:48 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0748 AM CDT MON NOV 01 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0208 AM     FLASH FLOOD      PINEVILLE               36.60N 94.38W
11/01/2004                   MCDONALD           MO   LAW ENFORCEMENT

            LOW WATER CROSSING AND STREETS FLOODED IN THE PINEVILLE
            AREA. REPORTED BY LAW ENFORCEMENT.

0300 AM     FLASH FLOOD      (UMN)MONETT             36.88N 93.90W
11/01/2004                   BARRY              MO   LAW ENFORCEMENT

            FLOODING OF STREETS AND LOW WATER CROSSINGS IN AND
            AROUND MONETT. REPORTED BY LAW ENFORCEMENT.

0330 AM     FLOOD            NEOSHO                  36.87N 94.37W
11/01/2004                   NEWTON             MO   LAW ENFORCEMENT

            ONGOING STREET FLOODING IN NEOSHO. REPORTED BY LAW
            ENFORCEMENT.

0330 AM     FLASH FLOOD      15 N WARSAW             38.46N 93.38W
11/01/2004                   BENTON             MO   LAW ENFORCEMENT

            FLOODING ON HIGHWAY 65 NEAR THE INTERSECTION OF HWY 52.
            REPORTED BY LAW ENFORCEMENT.

0330 AM     FLASH FLOOD      WARSAW                  38.25N 93.38W
11/01/2004                   BENTON             MO   LAW ENFORCEMENT

            FLOODING REPORTED ON ROADS AND HIGHWAYS. FLOODING OVER
            HIGHWAY 65 1.5 MILES NORTH OF WARSAW. REPORTED BY LAW
            ENFORCEMENT.

0413 AM     FLASH FLOOD      BUFFALO                 37.65N 93.10W
11/01/2004                   DALLAS             MO   LAW ENFORCEMENT

            SERIOUS STREET FLOODING IN BUFFALO. REPORTED BY LAW
            ENFORCEMENT.

0420 AM     FLASH FLOOD      WILLARD                 37.30N 93.43W
11/01/2004                   GREENE             MO   LAW ENFORCEMENT

            STREET FLOODING. NEW MELLVILLE ROAD (FARM RD 84).
            REPORTED BY LAW ENFORCEMENT.

0426 AM     FLASH FLOOD      3 N EBENEZER            37.37N 93.32W
11/01/2004                   GREENE             MO   LAW ENFORCEMENT

            ROAD FLOODED 1 MILE EAST OF THE INTERSECTION OF HWY 13
            AND CC HWY. PERSON OR PERSONS TRAPPED IN AN AUTOMOBILE.
            REPORTED BY LAW ENFORCEMENT.

0437 AM     FLASH FLOOD      MOUNT VERNON            37.10N 93.83W
11/01/2004                   LAWRENCE           MO   LAW ENFORCEMENT

            STREET FLOODING

0450 AM     FLASH FLOOD      BUFFALO                 37.65N 93.10W
11/01/2004                   DALLAS             MO   LAW ENFORCEMENT

            HIGHWAY 65 FLOODED. REPORTED BY LAW ENFORCEMENT.

0501 AM     FLASH FLOOD      6 W EDWARDS             38.13N 93.28W
11/01/2004                   BENTON             MO   PUBLIC

            VOLUNTEER OBSERVER REPORTED 3.80 INCHES OF RAIN SINCE
            YESTERDAY. REPORTED BY PUBLIC. NUMEROUS ROADS CLOSED.

0550 AM     FLASH FLOOD      1 E PIERCE CITY         36.95N 93.98W
11/01/2004                   LAWRENCE           MO   LAW ENFORCEMENT

            3 FEET OF WATER OVER THE ROAD ON FARM RD 1050. REPORTED
            BY LAW ENFORCEMENT.

The radar

The Springfield radar (KSGF), 55 km away, was scanning. The volume nearest the first event began at 12:45 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Stone

When
November 1, 6:48 AM CST to 8:00 AM CST
Where
Stone County, Crane
Reported by
EMERGENCY MANAGER
Coordinates
36.747, -93.456 (the zone’s center; the record gives no point)

Heavy rain caused minor flooding of small streams and creeks across northern Stone County.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, November 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5426742.